New Drugs, New side-Effects, 100 doesn’t work

A few monts ago I wrote a creative non-fiction piece called ‘100’. It covers an individuals search to lose weight given a disability that prevents a lot of exercise.  His scales tip 100kg at the start and become his enemy; by the end he has found a way to overcome their arrogant display of three-digit numbers and lose weight.

No, it wasn’t all truth; and yes, it was based on some truth.  I found that I gained weight on gabapentin and could not stop the weight gain.  Even after coming off it, I lost some but then stalled (yes, okay, at around 100 kg – that bit’s true). I was worried about my health, not only my wardrobe and vanity, but had just got over the last surgery and was beginning to feel pretty good (Pain Management regime permitting).  So I worked out a diet that might help me given that I was limited in what exercise I could perform. The diet worked, exercise and pain was managed, but I then suffered a setback due to the side effects of pregabelin.

It’s worth sharing those side-effects, I think.

Don’t get me wrong, exercise is key to health and some sort of exercise that gets the blood pumping and the breath heaving is still important, perhaps vital. However, to me, many forms of heavy or extended exercise are deadly, painful in the extreme and put me out for days, much to the disgust of my fitness-coach son and despite me being highly active prior to the accident. So the diet had to cope with that and, I believe, it did: 10kg disappeared over 6-8 months in a decent rate of loss that was sustainable.  Old trousers fit; my wardrobe returned and I felt a little happier about being a more healthy shape (for me, that is: I tend towards the solid and, ah, ‘stocky’, shall we say).

Then came the pregabelin.

Like many, I suspect, I had to take a high dose and maybe it was that dosage that caused the side effects.  Sure, the nerve pain and sensation reduced drastically, sometimes completely through Pain Management.  That was great, but the drug also did (does) two key things to me that I find a problem:

  1. It seems to totally numb my stomache’s sense of being full: I never felt sated until I became physically uncomfortable externally rather than normal.  I am now always hungry or peckish and have to restrain a really strong urge to eat or snack to fill me up. Constantly. And, yes, I drink loads anyway, have tried drinking loads to compensate, ensuring healthy snacks are available…
  2. As I ramped up the dose it played havoc, it seems, with my blood sugar levels. I frequently found my self getting light-heading, woozy, disoriented with blurred vision and felt I was going to faint.  When driving this was dangerous: I had to stop, often closed my eyes to stop the world spinning and then re-opened them two (2!) hours later. This did not seem like sleep but almost as if I had blacked out.  As the dose leveled out and I became used to the drug, these faded but I can predict that 4 hours after food one of these attacks will come unless I do someting about it at the 3-hour mark. I still need to to ‘stock up’ with food as normal at the four-hour mark to set myself ready for the next few hours – unless I have hefty food intake every three hours…

The only solution was to eat something with high sugar and something with loads of longer-term carbohydrate (which had to be easily portable, too, like bread rolls).  I tried raisins and apples, or raisins and rolls, and they worked to a degree, but it seemed the sugar in fruit was still too raw. Things like pastries (combining both the instant sugar and longer-term carb) were much more effective. I’ve spoken with other pregabelin or gabapentin users, too, and was relieved to find it wasn’t just me.

Relieved? Oh dear me, no. Pastries and diets don’t mix, they really don’t.

Neither does never knowing when you are full. Try to imagine never feeling full, never feeling sated, feeling hungry all the time (not boredom snackish, but actually having signals that you really ought to be eating!). Having to stop eating when you know you’ve had a normal portion-ful is a habit you have to get into but willpower for ‘Desert?’ or something later is difficult to fight when your stomache is perpetually calling ‘Hey! You’ve forgotten me!’

My waistline has expanded again, along with my thighs. My trousers have shrunk in the wash, again, and I am loathe to get back onto those scales, the ones that are mocking me with their sinister, glowing, horrific red numbers. They lie, I am sure; the scales lack sympathy, are a servant of evil.  To combat them, I’m going to have to sort out a new diet, a new way of eating that copes with new doses and new drugs. A format that can now cope with potential black-outs and dizzy spells.

:sigh:

Just when I thought everything was settled. The only consolation is that I’m not alone. 🙂


Edit: Just come back from the GP

Well, what an interesting trip to the GP. We’re trying me on a different dose as one of the side effects of Pregabelin is hypoglycaemia (or hypoglycemia), a condition that is most often seen in diabetics when blood sugar levels get too low. Hence the need for a sugar-boost. Useful sites on hypoglycaemia include: Diabetes UK, for diabetic-focused information and warnings, and NHS UK for general information but, still, slanted towards diabetes. In both cases, alcohol is seen as an aggravator (the technical term is probably antagonist, but I do not often drink). Interestingly, the NHS site states that:

The immediate treatment for hypoglycaemia is to have some food or drink that contains sugar [after which] you may need to have a longer-acting “starchy” carbohydrate food, such as a few biscuits or a sandwich.

The trouble is, an increase in weight is associated with hypoglycaemia or its prevention, which is unsurprising given the topic!  Whether or not it also has anything to do with a painful pancreatic infection I picked up a couple of years ago (that put me in hospital) is impossible to tell.

Maybe the new dose will ease out some of the peaks and troughs.

Take care. 🙂

Advertisements

One thought on “New Drugs, New side-Effects, 100 doesn’t work

  1. Pingback: Living with pregabalin: Addicted to a pain-free life | Tim's Sceap Tome

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s